What are Gymnema Sylvestre Side Effects?

A. Pasbjerg

Gymnema sylvestre is an Ayurvedic herb primarily used to help control blood sugar levels in diabetic patients. The treatment is generally considered very safe, but does have the potential for some negative side effects, particularly if taken at the wrong dose or in conjunction with certain medications. One possible problem that may occur when taking it is hypoglycemia, where blood sugar drops to excessively low levels. Another of the gymnema sylvestre side effects that some people can experience is a loss of the sense of taste for sweetness. It can also cause abdominal discomfort and feelings of nausea.

Gymnema sylvestre.
Gymnema sylvestre.

As the herb is typically used to decrease blood sugar levels, it is not surprising that one of the most common gymnema sylvestre side effects is hypoglycemia. When a person's blood sugar drops too low, he or she may experience a variety of uncomfortable symptoms. The person may feel weak or tired, and his or her muscles may become shaky and hard to control. Feelings of dizziness, lightheadedness, and confusion are also common gymnema sylvestre side effects, as are sweating and feelings of hunger.

Hypoglycemia is a common side effect of gymnema sylvestre.
Hypoglycemia is a common side effect of gymnema sylvestre.

Although hypoglycemia is generally not dangerous if treated appropriately, it does have the potential to lead to loss of consciousness and should therefore be addressed quickly. The dosage of gymnema sylvestre should also be re-evaluated to ensure it is appropriate for the patient. This is particularly true if he or she is taking any other medications that affect blood sugar levels.

Gymnema sylvestre side effects may include dizziness.
Gymnema sylvestre side effects may include dizziness.

Another of the gymnema sylvestre side effects that people may experience is a decrease or loss in the ability to taste things that are sweet. Sometimes referred to as the "sugar destroyer," gymnema sylvestre can suppress sweet taste recognition by the tongue and may therefore also help suppress cravings for sugar. This may be a desirable side effect for some people. In addition to this possible result, gymnema sylvestre is also thought to block lipid absorption, which is why in some cases the herb is used as a weight loss remedy.

A person may experience fatigue when his or her blood sugar drops too low.
A person may experience fatigue when his or her blood sugar drops too low.

Discomfort in the digestive system can be another of the gymnema sylvestre side effects. Some people who take the herb may feel nauseated and may sometimes even vomit. It can also lead to abdominal cramping and pain. These issues typically affect people who take gymnema sylvestre on an empty stomach; taking it with a snack or meal can greatly reduce the chances of these things occurring.

Gymnema sylvestre may be used as a weight loss remedy.
Gymnema sylvestre may be used as a weight loss remedy.
Abdominal discomfort is a side effect of gymema sylvestre.
Abdominal discomfort is a side effect of gymema sylvestre.
Cramping may occur as a side effect of gymnema sylvestre.
Cramping may occur as a side effect of gymnema sylvestre.
Some who take gymnema sylvestre may feel nauseated and vomit.
Some who take gymnema sylvestre may feel nauseated and vomit.

You might also Like

Readers Also Love

Discussion Comments

anon997518

Although having taken the herb only for a short time, so far I can say that the only negative side effect from it is a bit of loud rumbling in the intestines and slight diarrhea. I now have no interest in sweet foods-- I can still taste them but I don't want them. And I wanted sweets. all. the. time. Pretty happy with the herb so far.

anon991228

Has anyone actually had any experience with this product?

anon970264

The whole point of taking it is to lower your blood sugar and stop tasting sweet stuff! Your comment is beyond comprehension.

Heavanet

I don't think that it would be worth trying gymnema sylvestre in light of all of the possible side effects it can potentially cause. I certainly would not take it without the supervision of a doctor. And the fact that it is known to take away a person's ability to taste sweets is enough reason for me to avoid it!

Post your comments
Login:
Forgot password?
Register: